PBC Foundation
6,725 members5,800 posts

A lot of medication

Hi

Iam on what seems to be a lot of medication for my pbc, iam sure it's making me feel worse iam on ursodeoxycholic rifampicin, setraline, chloleseveral and vitamin D, my blood levels are high and I have a severe itch muscle pains . Is anyone else on the same med in total 14 tablets a day

20 Replies
oldestnewest

Sorry for that

What stage are your?

I hope you are getting well

Reply

Iam stage 2, thanks for the reply

Reply

Does seem a lot. I am on Urso - 900mg a day but this depends on your weight, and Calceous - a Vitamin D and Calcium substitutes.

Might be an idea to chat to your GP or consultant.

Reply

Thanks for the reply iam on 1000mgs a day ursodyliic weight 11 stone

Reply

Hi Starcat

As your blood levels are high is it possible that you are one those who are non responders to the URSO? I think that may be a question for the specialist.

Ursodeoxycholic Acid is prescribed according to your weight i.e., if you are between 79 and 93 kilos then you should be taking 5 tablets a day according to the leaflet that came with my last box of URSO.

According to an article by Professor Neuburger in the Bear Facts magazine spring 2015 both Rifampicin and Setraline are prescribed to help reduce the itch. Your itch must be really awful to be prescribed two tablets for the itch and still not control it.

Have you been prescribed Cholestyramine (Questran or Questran Light) for the itch. My itch is calmer for the questran light but it still plagues me. Also a topical application on the skin of a 2 per cent menthol cream straight from the fridge can help but only for a short while.

I think you will have to go back to your specialist, this is something you need help with or perhaps a quick chat with or an email to the good people at the PBC Foundation may be able to shed some light on your difficulties. Their web site (free to join) can be found through the icon link above.

I am not sure which country you are in but I hope wherever you are you have easy access to good medical support.

best wishes

1 like
Reply

Hi thanks for the reply, the itch is bad and nothing so far has managed to bring it under control, I've been on ursodeoxycholic 7 years, other than vitamins all 3 other med are for the itch. I will email the pbc foundation, thanks for the information. My first post, and I've never spoken to anyone else with the condition. Because the itch is bad I would take anything they give me, but I feel dreadful at the moment and still with an itch.

Reply

Hello Starcat,

I have sent you a message with our information.

Best wishes

The PBC Foundation

Reply

Hello butterflyEi.

Interesting your mention of weight and the urso as I've found that it seems to vary greatly between doctors what is the norm for us all. When I originally started taking the urso December 2010 I was prescribed it at 10mgs per kg body weight. GP rounded it off so I seemed heavier than I was (I was 57kgs, rounded to 60mgs for dosage). I have in the last 6yrs lost a bit of weight but nothing significant. I am actually around 52kgs these days, been same for several years. I worked out that I am taking probably around 12mgs per kg these days or almost that (at a rough head calculation with no calculator).

Now I've experimented myself with the urso and though it might sound naughty I did take an extra tablet (I take 600mgs per day, that is 4 x 150mg tablets) so was on 750mg daily for a brief spell. Can't say it made any difference but it did seem to cause me to itch significantly more than I do on my usual dosage. I once took the whole lot of 600mgs with breakfast for a few days once, started to itch badly a couple hours later, not what normally happens when I space it out in the 16/17hrs I am up in a day.

I think the big downside of taking the urso has to be that if you start to itch and than are diagnosed with PBC like I was, taking urso is something that is not expected to cure one of the itching (nor fatigue). I know there are exceptions to the rule and for me it altered the pattern of the itching but I have wondered since taking the urso these 6yrs is it a case of urso has improved the biliary system but at the same time is it causing the itch so one rules out the other? Bit like what came first, the chicken or the egg!

Reply

Hello Starcat.

Sorry to read that you are feeling unhappy about 'a lot of medication' and at the end of the day I am sure all of us would rather be 100% free of anything, even the urso (I know I would as that is all I take and hope that is all).

Looking at what you have posted, I would say that you are perhaps on just 3 'medications'. I say this as to me the ursodeoxycholic acid (urso) is a supplement. We are adding a bile component to our digestive system, that is how I see it.; I also see that your vitamin D is just that, a supplement. Not sure if this makes you feel any better but that's how I see it.

I am not sure about some of your other meds but I think one might be for itching and another high cholesterol?

Have you thought to have a chat with your doctor and see if there's anything you could perhaps take away? I'm guessing maybe the Sertraline but I obviously don't know your situation.

1 like
Reply

Thanks for you reply, your right I wish I didn't have to take any, I know needs must, just trying to see if the side effects of med is better or worse than symptoms or the combination is wrong iam at hospital soon so I can check, I've got monthly appointments at the moment, nice to chat to people in the same boat thanks

Reply

I've only taken 1500mg/day of urso for the PBC - I also try to take vitamin D as well -- it the Urso is the only PBC mediacation I'm on - are all those other Meds helping ?

Reply

Thanks for the reply, not really but itch is so bad I would try anything

1 like
Reply

Mines gotten a lot worse so I'm looking for suggestions .. my skin feels like it's burning it itches so much

I am also on prednisone for AiH ( forget if I said that)

Reply

Starcat Yes I also have quite a few pills to swallow every day. The Rifampicin I refuse to take, as I was told by Pharmacist that normally people with TB take it. I only took it twice and had a very bad reaction from it. Thought I was going to die. Urso, plus thyroid medication plus Vitamins add up to quite a lot a day and I also sometimes wonder if it is good for our livers

Reply

I am sure Rifampicin is making me feel terrible too, I've decided not to take it and see how I am

Reply

Hi am only on urso and antihistamines for itch a take vitamin myself but hav you asked what they are all 4 ?

Reply

Yes they are for the dreaded itch

Reply

I used to hate taking my tablets every morning too so I know exactly how you feel. They gradually increased over the years as my illness progressed. I had two liver transplants within five days in February 2015. To start with my medication increased again, then as the months went on gradually dropped 😀 But now they are steadily increasing again as it seems my PBC may be back in my new liver with more different side effects.

mylovelyliver.co.uk

Reply

Thankyou for your reply, I thought I was going to just have mild symptoms but it's a gradual thing, but it is hard toaccept the worse it gets, you've gone through so much, so thank you for understanding and replying to my situation x

1 like
Reply

No worries 😀

Happy to chat or answer any questions you may feel like asking!

Hope you're as well as can be today.

1 like
Reply

You may also like...